Colloid administration: Complications

Basic, Clinical Sciences: Anesthesia Procedures, Methods, and Techniques

  • The gelatins decrease vWF, factor VIIIc, and ex vivo clot strength. Despite these decreases, they still have the smallest impact of the synthetic colloids on hemostasis. Nevertheless, gelatins have the highest rate of anaphylactic and anaphylactoid reactions. These are used in Europe but are not approved for use in the US.
  • Hydroxyethyl starches (i.e. hetastarch) are associated with an increased risk of renal replacement therapy and increased mortality in critically ill adult patients, especially patients with sepsis. Hetastarch is also associated with increased risk of bleeding (due to an anti-vWF effect) and increased transfusion requirements.
  • Dextrans also have similar effects on coagulation leading to impaired hemostasis and increased blood loss during surgery, risk of anaphylaxis/anaphylactoid reactions, and renal dysfunction. In addition, they can interfere with blood type cross matching due to their propensity to coat the red cell membrane. The antithrombotic effect of dextrans (particularly dextran 40) can be advantageous in the perioperative management of patients undergoing microvascular surgery.
  • Albumin (a human plasma derivative) along with not improving outcomes in ICU patients has been found to increase mortality in trauma, particularly traumatic brain injury. Subgroup analysis of the SAFE trial found increased mortality at 24 months. This effect was more profound with more severe injury. Along with the other colloids, albumin also seems to impact coagulation via a dilutional effect. 

As noted above, most studies demonstrating increased morbidity and mortality were carried out in critically ill patients, often critically ill septic patients. Whether or not these results can be extrapolated to the perioperative environment is unknown.

Sources

    Miller, RD et al. Miller’s Anesthesia, 8th edition, p 1782-1785. 2014.

    N Engl J Med. 2004 May 27;350(22):2294-6

    [PubMed: 15163774]

    N Engl J Med. 2007 Dec 20;357(25):2634-5; author reply 2635-6

    [PubMed: 17761591]

84%

Answered correctly

2017

Year asked

83%

Answered correctly

2016

Year asked